MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was created in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): the deviation of the first instrumentation path / pilot hole in the spine with the aid of navigation was detected by the surgeon after its creation, and the pilot hole was corrected under fluoroscopic guidance at the very same surgery before placing its following spine screw.The final outcome of this surgery continued and finalized under fluoroscopic guidance was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure by the deviating instrumentation path.There was no harm nor negative effect to the patient due to the deviating initial pilot hole, also not due to the surgery/anesthesia prolong of ca.15min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the spine instrumentation path with the aid of navigation for the pilot hole creation in left l3 deviating by ca.3mm and angled lateral, is: relative movements of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (l5), and the vertebra operated on (l3) due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.A structural instability (degenerative spine) was present with this patient, which reduces the rigidity of the spine, and the opening of the cortical bone with the burr and specifically the probes applies considerable forces on the vertebrae.Multi-level navigation.I.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering.Especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the actual patient anatomy location during the pilot hole creation and the registered pre-instrumentation patient image scan displayed by the navigation was not recognized by the user with the necessary navigation accuracy verification throughout the procedure, during the bone preparation and before or at the instrumentation in left l3.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a posterior fusion of vertebrae l3 to l5, due to degenerative spine, with intended placement of 6 vertebra screws bilateral, was performed with the aid of the display by the brainlab navigation sw spine&trauma 3d 1.5.During the procedure the surgical staff and surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra l5.Acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration, and accepted the accuracy to proceed.Attached an instrument reference array to a non-brainlab high speed burr drill and calibrated it to the navigation for instrument position display on the patient scan.Calibrated also a non-brainlab straight sharp spine probe, after attaching an instrument reference array to it, to the navigation.Starting with left l3, used the navigated non-brainlab burr drill to open the cortical bone, and further the navigated non-brainlab probe to create the pilot hole as path for the spine screw.When creating this first pilot hole with the probe displayed by navigation as inside the vertebra as intended, felt the instrument breached the lateral wall of the left l3 vertebra.Determined that the actual instrument path had deviated from the intended path by ca.3mm and angled lateral.Re-checked the navigation accuracy with the used calibrated non-brainlab instruments on the affected l3 vertebra and discovered their locations display on the patient scan to be inaccurate compared to their positions on the actual patient anatomy.-decided to discontinue the use of navigation, and corrected the pilot hole under fluoroscopic guidance, before placing the following spine screw.Continued and completed the surgery under fluoroscopic guidance successfully as intended, and closed the patient.According to the surgeon (treating clinician): the deviation of the first instrumentation path / pilot hole in the spine with the aid of navigation was detected by the surgeon after its creation, and the pilot hole was corrected under fluoroscopic guidance at the very same surgery before placing its following spine screw.The final outcome of this surgery continued and finalized under fluoroscopic guidance was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure by the deviating instrumentation path.There was no harm nor negative effect to the patient due to the deviating initial pilot hole, also not due to the surgery/anesthesia prolong of ca.15min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17919394
Report Number8043933-2023-00066
Device Sequence Number6794832
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26509D
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2023
Initial Report FDA Received Date10/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown